Wyoming, 2020

Hail in Wyoming, August 1, 2020

August 1, 2020 · NWS RIW · 1 event in 1 county or zone

A thunderstorm formed along the eastern slopes of the Bighorn Mountains and became severe as it dropped southward into Natrona County. Near Hole in the Wall, ping pong ball size hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm formed along the eastern slopes of the Bighorn Mountains and became severe as it dropped southward into Natrona County. Near Hole in the Wall, ping pong ball size hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 1, 1:12 PM MST, 58 minutes earlier.

Area forecast discussion, Aug 1, 1:12 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
212 PM MDT Sat Aug 1 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 200 PM MDT Sat Aug 1 2020

Water vapor imagery shows yet another weak wave in the northwest
flow pulling across the area this afternoon/early evening. Also
there is a hint at some energy pulling east out of Idaho. These
weak disturbances combined with peak heating and modest
instability will result in another round of afternoon and evening
thunderstorms mainly along and east of the Divide. Expect the
activity to be tad more widespread than what occurred yesterday,
and with some activity over the far west as well. Most of the
convection should end between 01Z and 03z, but some activity could
linger through about 06Z over the far east.

Another weak wave is likely in the northwest flow Sunday, but
currently this wave is more subtle than the ones the last couple
of days. Expecting slightly less coverage with the activity
confined to areas east of the Divide for now.

High temperatures look to remain relatively similar as the 700mb
southwest to northeast temp gradient remains fairly consistent with
near 20C temps over the southwest to around 12C over Johnson County.

.LONG TERM...(Monday through Saturday)
Issued at 200 PM MDT Sat Aug 1 2020

As mentioned previously, the upper-level ridge axis will slide
eastward over the forecast area on Monday as a short-wave trough
moves from Washington into Montana. The ridge will also weaken
somewhat, with instability developing in the mid levels east of
the divide. The NAM has backed off yesterday's solution, and like
the GFS, is now keeping the main area of showers and
thunderstorms across southern Montana following the surface low.
Still expecting isolated to scattered showers and thunderstorms
across central and northern WY with this feature though, and
increased westerly surface wind across southwest WY. As the
surface low moves into the west-central plains late Monday and
early Tuesday, higher surface pressure over Alberta will move into
Montana and Wyoming, bringing northerly flow to the Bighorn Basin
and into central WY. This should serve to reinforce the
stationary boundary that has been set up for quite a while along
the continental divide. Tuesday afternoon should see drier and
windier conditions into southwest WY for elevation fire weather
conditions. Tuesday evening will also see isolated to scattered
showers and thunderstorms east of the divide with the increased
surface moisture.

The upper-level ridge axis is expected to set up again from
northern Utah to western Montana on Wednesday, continuing the
pattern we have become very familiar with. However, Thursday into
Friday will see the ridge axis flatten and move to the east much
quicker this time as short-wave trough energy moves eastward along
the Canada/US border. The result will be increased southwest flow
into the forecast area with continued elevated fire weather
conditions over SW WY. During the latter part of the week, the
best chance for storminess appears to be across northern WY, and
temperatures will be near to slightly above normal. This pattern
is not favorable for bringing any type of monsoon moisture from
the SW US, but at least some showers and thunderstorms are
possible each afternoon and early evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 200 PM MDT Sat Aug 1 2020

West of the Divide Terminals: KBPI, KJAC, KPNA, and KRKS:

Very isolated showers and thunderstorms could impact western Wyoming
except the far south through about 00Z which could impact KJAC. VFR
conditions are still expected with mainly light winds, except near
any shower or thunderstorm. Dry, clear and light winds are expected
tonight. Any thunderstorm activity Sunday should be along and east
of the Divide and not impact any western terminals.

East of the Divide Terminals: KCOD, KCPR, KLND, KRIW, and KWRL:

Widely scattered thunderstorms are expected to continue to develop
this afternoon over and near the mountains and push southeast into
much of the basins. This activity is expected to diminish between
01Z and 03Z, except perhaps some lingering activity over the far
east until 04Z or 05Z. All terminals could be impacted by the
convection this afternoon and evening. Except for brief MVFR/IFR
with convection the main issue will be very gusty winds. Another
round of widely scattered afternoon and evening convection is
expected Sunday, but the coverage is expected to be more isolated
than what occurs today.

&&

.FIRE WEATHER...
Issued AT 200 PM MDT Sat Aug 1 2020

This afternoon and evening, widely scattered thunderstorms are
expected along and east of the Divide, while very isolated
thunderstorms could occur over western Wyoming. The far southwest
will remain dry. Another round of thunderstorms are again expected
along and east of the Divide on Sunday. Although relative humidity
will be near or exceed critical fire weather thresholds in many
lower elevations today and Sunday, winds will be light except
near any thunderstorms.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Murrell
LONG TERM...McDonald
AVIATION...Murrell
FIRE WEATHER...Murrell
Hazardous weather outlook, Aug 1, 2:36 AM MST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
336 AM MDT Sat Aug 1 2020

WYZ001>020-022>030-021200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
336 AM MDT Sat Aug 1 2020

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated to widely scattered afternoon and evening thunderstorms
over the area, except for the southwest which will remain dry.
Some storms will produce wind gusts over 30 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday and Monday...Isolated to widely scattered thunderstorms in
the afternoon and evening each day.

Tuesday through Friday...Isolated thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

In the hours before

Special weather statement, Aug 1, 12:20 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
120 PM MDT Sat Aug 1 2020

WYZ008-009-011-011945-
Southeast Johnson County-Bighorn Mountains Southeast-Bighorn
Mountains West-
120 PM MDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON AND EASTERN
BIG HORN COUNTIES UNTIL 145 PM MDT...

At 119 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Powder River Pass, which is 19 miles southwest of
Buffalo, moving southeast at 20 mph.

Half inch hail and locally heavy rainfall along with winds in excess
of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Johnson and eastern Big Horn Counties, including the following
locations... South Fork Campground and Lost Cabin Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4441 10730 4446 10710 4395 10665 4391 10678
      4387 10693
TIME...MOT...LOC 1919Z 337DEG 16KT 4411 10694

Lipson
Special weather statement, Aug 1, 12:50 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
150 PM MDT Sat Aug 1 2020

WYZ008-009-011-012030-
Southeast Johnson County-Bighorn Mountains Southeast-Bighorn
Mountains West-
150 PM MDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON COUNTY UNTIL
230 PM MDT...

At 149 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorm centered 9 miles northwest of Mayoworth, which is 20
miles northwest of Kaycee, moving south at 20 mph.

Half inch hail and locally heavy rainfall along with winds in excess
of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Mayoworth around 210 PM MDT.

Other locations impacted by this storm include Lost Cabin Campground
and Barnum.

This includes Interstate 25 between mile markers 246 and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4430 10722 4426 10704 4423 10697 4363 10653
      4358 10687
TIME...MOT...LOC 1949Z 349DEG 19KT 4394 10690

Lipson
Special weather statement, Aug 1, 1:58 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Riverton WY
258 PM MDT Sat Aug 1 2020

WYZ011-020-012145-
Southeast Johnson County-Natrona County Lower Elevations-
258 PM MDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA AND SOUTH
CENTRAL JOHNSON COUNTIES UNTIL 345 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hole In The Wall, which is 13 miles southwest of Kaycee, moving
southeast at 25 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible
with this storm.

This storm will remain over mainly rural areas of northeastern
Natrona and south central Johnson Counties.

This includes Interstate 25 between mile markers 215 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 4312 10667 4345 10683 4349 10682 4350 10685
      4355 10685 4360 10673 4324 10634
TIME...MOT...LOC 2057Z 335DEG 24KT 4354 10674

Lipson
Special weather statement, Aug 1, 2:07 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
307 PM MDT Sat Aug 1 2020

WYZ008-012145-
Bighorn Mountains West-
307 PM MDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG HORN AND
NORTHEASTERN WASHAKIE COUNTIES UNTIL 345 PM MDT...

At 306 PM MDT, Doppler radar was tracking a thunderstorm near
Cloud Peak, which is 21 miles northeast of Ten Sleep, moving south at
10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This thunderstorm will be near...Meadowlark Lake around 345
PM MDT.

Other locations impacted by this storm include Leigh Creek
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4418 10707 4416 10707 4414 10704 4412 10705
      4410 10705 4406 10733 4434 10734 4435 10720
TIME...MOT...LOC 2106Z 354DEG 9KT 4431 10725

Lipson

The radar

The Riverton/Lander radar (KRIW), 145 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Natrona

When
August 1, 2:10 PM MST to 2:15 PM MST
Where
Natrona County, 19.89 mi NNW of Merino
Measured
1.25 in hail
Reported by
Public
Coordinates
43.460, -106.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913113.